Missouri, 2011

Hail in Missouri, May 11, 2011

May 11, 2011 · NWS DVN · 1 event in 1 county or zone

Non-severe hail the size of dimes fell in Wayland, MO at 119 pm CDT May 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail the size of dimes fell in Wayland, MO at 119 pm CDT May 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 10:02 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, May 11, 10:02 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1102 AM CDT WED MAY 11 2011

.UPDATE...
GAPS BETWEEN MID AND UPPER LEVEL CLOUD COVER HAVE ALLOWED SOME
HAZY SUNSHINE THIS MORNING AND TEMPERATURES AS OF 10 AM WERE
ALREADY APPROACHING POSTED HIGHS AT A FEW SITES. THUS...HAVE
UPDATED FORECASTS TO RAISE TEMPERATURES INTO THE MID AND UPPER
80S...WHICH WOULD BE A FEW DEGREES SHY OF THE MAY 11 RECORDS
CLUSTERED AROUND 90 DEGREES.

COMPLEX OF BACKBUILDING THUNDERSTORMS HAVE BECOME ANCHORED OVER S
CENTRAL AND CENTRAL IA THIS MORNING. THIS IS ON THE NOSE OF 850 MB
MOISTURE CONVERGENCE. THE STRATIFORM REGION TO THE EAST IS TRYING
TO REACH INTO THE FAR WESTERN FORECAST AREA...BUT SHOULD AMOUNT TO
ONLY LIGHT RAIN FROM FFL TO CID TOWARD NOON AT THIS RATE. HAVE
UPDATED THE FORECAST TO FOCUS THE MORNING THUNDERSTORM CHANCES TO
THE WEST AND SOUTH.

OF GREATER CONCERN IS A SMALL CLUSTER OF THUNDERSTORMS OVER N
CENTRAL MO...OCCURRING ON THE NOSE OF A WEAK MID LEVEL SHORTWAVE
AND PRONOUNCED DRY SLOT ON WATER VAPOR IMAGERY. THIS APPEARS TO BE
LIFTING NORTHEAST...AND MAY BE THE PRIMARY FOCUS FOR THUNDERSTORMS
IN THE DVN FORECAST AREA THIS AFTERNOON. TEMPERATURES ALREADY IN
THE 80S...DEWPOINTS IN THE 60S AND VERY HIGH CAPES...AS SEEN IN
THE 12Z DVN SOUNDING WITH VALUES APPROACHING 5000 J/KG...MAY
RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH HAIL AND
DAMAGING WIND THE PRIMARY THREAT THIS AFTERNOON. HOWEVER...
COUNTERING THE HIGH INSTABILITY...SHEAR VALUES ARE VERY
UNIMPRESSIVE WITH NO MODERATE OR STRONG MID OR UPPER JET EXPECTED
TO BRING MUCH CHANGE. SO...THE CONVECTIVE MODE LOOKS TO FAVOR SLOW
MOVING MULTICELL CLUSTERS WITH PULSE TYPE HAIL SUPPORTING UPDRAFTS
AND PERHAPS A FEW DOWNDRAFTS PRODUCING MARGINALLY SEVERE WIND
GUSTS. AT 12Z...SPC UPGRADED THE ENTIRE AREA TO SLIGHT RISK.

&&

.AVIATION...
CHANCES FOR RAIN AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON
AND EVENING ACROSS THE TERMINALS. VFR CONDITIONS WILL PREVAIL
TODAY WITH THUNDERSTORMS POSSIBLY BRUSHING THE CID TERMINAL
BEFORE NOON...THEN THE POTENTIAL INCREASES AT ALL SITES THROUGH
THE AFTERNOON. ANY THUNDERSTORMS WOULD LIKELY PRODUCE MVFR
CONDITIONS WITH BRIEF HEAVY RAINFALL...AND POSSIBLY SMALL HAIL.
AFTER A BREAK IN THE EVENING...ANOTHER ROUND OF SHRA AND TSRA TO MOVE IN
AFTER 05Z WITH 2-3SM VSBYS AND CIGS 15-20KFT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 11, 8:56 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT WED MAY 11 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
956 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA FOR TODAY.

LATE THIS MORNING...SCATTERED THUNDERSTORMS WILL BE POSSIBLE
MAINLY WEST OF A LINE FROM BURLINGTON THROUGH CEDAR RAPIDS TO
INDEPENDENCE. A COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL IOWA AND
NORTH CENTRAL MISSOURI MAY MOVE INTO THIS AREA...BUT THE PRIMARY
THREAT FROM THESE STORMS WILL BE SMALL HAIL AND LOCALLY HEAVY
RAINFALL.

THE GREATER RISK FOR SEVERE STORMS WILL BE LATER THIS AFTERNOON
INTO EARLY EVENING AS ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP
AND MOVE NORTH TO NORTHEAST ACROSS EASTERN IOWA AND NORTHWEST
ILLINOIS. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL
GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60
MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS ON THURSDAY AS
A STRONG STORM SYSTEM AND COLD FRONT TRACKS SLOWLY ACROSS THE
MIDWEST. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
STORMS OVER MOST OF THE OUTLOOK AREA. THE MAIN THREATS APPEAR TO
BE LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

DLS

In the hours before

Special weather statement, May 11, 11:03 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT WED MAY 11 2011

MOZ009-010-111800-
CLARK-SCOTLAND-
1203 PM CDT WED MAY 11 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL MOVING INTO NORTHEAST
MISSOURI...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF RUTLEDGE...OR 12 MILES SOUTH OF
EDINA...MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FAIRMONT...WYACONDA...AND NEEPER AROUND 1230 PM...
  LURAY...ASHTON AND KAHOKA AROUND 1250 PM...
  REVERE AND CHAMBERSBURG AROUND 1 PM...

HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH...AND
BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 4058 9231 4058 9175 4042 9154 4025 9174
      4025 9195 4029 9196 4030 9196 4030 9235
TIME...MOT...LOC 1656Z 216DEG 32KT 4003 9213

SHEETS

The radar

The Quad Cities radar (KDVN), 160 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 11, 12:19 PM CST
Where
Clark County, 0.69 mi S of Wayland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -91.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307279.